Alabama, 2009Damaging Winds and High Wind in Alabama, February 11, 2009
February 11, 2009 · NWS HUN · 14 events in 8 counties and zones
A strong low pressure center lifted northeast from the southern Plains into the Great Lakes. A tight pressure gradient resulted in strong southerly winds ahead of an associated dry line and pressure trough which pushed eastward through the Tennessee Valley.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $103,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure center lifted northeast from the southern Plains into the Great Lakes. A tight pressure gradient resulted in strong southerly winds ahead of an associated dry line and pressure trough which pushed eastward through the Tennessee Valley. A broken line of showers and isolated thunderstorms developed along the dry line during the late morning hours, and swept rapidly east across the Tennessee Valley during the early afternoon hours. Although a couple of reports of wind damage occurred with the showers and thunderstorms, the more prominent impact was due to damaging non-thunderstorm winds ahead of and immediately behind the dry line passage. Numerous trees were blown down resulting in sporadic power outages. There were also a few reports of minor roof damage and a couple of car accidents due to the high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 11, 9:35 AM CST, 56 minutes earlier.
Area forecast discussion, Feb 11, 9:35 AM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 AM CST WED FEB 11 2009
.UPDATE...MESOSCALE UPDATE...AND UPDATED AVIATION DISCUSSION.
&&
.DISCUSSION...MESOSCALE UPDATE...
AFTER THE SQUALL LINE MORE OR LESS DISSIPATED EARLY THIS MORNING...
IT IS GRADUALLY STARTING TO REDEVELOP ACROSS NCNTRL/NE MS.
KINEMATICS REMAIN VERY STRONG ACROSS THE AREA WITH THE OKOLONA MS
PROFILER STILL SHOWING 50KT IN THE 2ND GATE...PEAKING AT 60KT IN THE
LOWEST 2KM. GWX VAD WINDS ARE SIMILAR...BUT HTX IS A LITTLE
WEAKER...INDICATING THAT THE HIGHEST WINDS LIKELY EXIST IN A RATHER
NARROW CHANNEL IMMEDIATELY AHEAD OF AND BEHIND THE LINE AND FRONT.
SEE NOTHING TO CONVINCE US TO DOWNGRADE THE HIGH WIND WARNING...BUT
IT MAY BE MAINLY ADVISORY-TYPE WINDS FOR MOST OF THE DAY.
THE QUESTION FOR SVR WX POTENTIAL CONTINUES TO BE INSTABILITY. THE
60F ISODROSOTHERM RETREATED BACK SWD INTO SRN/CENTRL MS/AL THIS
MORNING...BUT MOISTURE HAS SINCE SURGED BACK NWD WITH DAYBREAK.
TEMPERATURES HAVE INCREASED AS WELL...MAINLY ACROSS NW AL. SPC
MESOSCALE GRAPHICS INDICATE AN INCREASE IN MAINLY SBCAPE ALONG THE
AL-MS STATE LINE SOUTH OF TCL...SO THE AIR MASS IS DEFINITELY
DESTABILIZING...BUT WHETHER IT DESTABILIZES ENOUGH FAR ENOUGH NORTH
TO AID THE LINE DEVELOPMENT REMAINS THE BIG QUESTION. THE TORNADO
THREAT LIKELY DEPENDS ON THE INSTABILITY...WHEREAS THE STRAIGHT-LINE
WIND THREAT DOES NOT DUE TO THE STRONG LOW-LVL WINDS.
IN SUMMARY...FEEL THE PROBABILITY OF DAMAGING WINDS REMAINS FAIRLY
HIGH...WHETHER IT OCCURS IN OR OUT OF THE CONVECTION. TORNADO
PROBABILITY IS COMPARATIVELY LOWER AND IS MUCH MORE UNCERTAIN.
FOR THE FCST...NO MAJOR CHANGES ARE PLANNED ATTM.
&&
.AVIATION...UPDATED FROM 12Z...
SOUTHERLY WINDS CONTINUE TO INCREASE AT THE TAF SITES...WITH THE
PKWND AT HSV ALREADY 31KT AND 33KT AT MSL. COULD STILL GET CLOSE TO
30 KT/GUST 40 AT KMSL...AND 25 KTS/GUST 35 AT KHSV. OTHERWISE...
MVFR CIGS WILL PERSIST THROUGH THE MORNING IN ADVANCE OF AN
APPROACHING COLD FRONT AND LOWER AS THE FRONT APPROACHES. COULD HAVE
A PERIOD OF IFR CIGS AND VISBY WITH A SQUALL LINE JUST AFTER 17Z AT
KMSL...CLOSER TO 19Z AT KHSV. CONDITIONS IMPROVE DURING THE EARLY
AFTERNOON WITH VFR CIGS AND VISBY...BUT STILL RATHER WINDY. WINDS
WILL SUBSIDE BY EARLY EVENING.
&&
.PREV DISCUSSION...ISSUED 414 AM CST WED FEB 11 2009...
LOW CLOUDS MAY LINGER UNTIL EARLY THURSDAY MORNING AS THE SHORTWAVE
RAPIDLY SHIFTS NE. OTHERWISE A COOLER AND DRIER AIR MASS WILL ADVECT
OVER THE AREA KEEPING TEMPS MAINLY IN THE LOWER 60S ON THURSDAY AND
FRIDAY.
ZONAL FLOW WILL ALLOW VARIOUS SHORTWAVES TO CROSS THE REGION. THE
FIRST OF THE SERIES (THE AFOREMENTIONED PAC NW SHORTWAVE) LOOKS TO
CROSS MAINLY TO THE NORTH OF THE AREA ON FRIDAY...BUT IT DRAGS A
COLD FRONT OVER THE AREA WHICH WILL LIKELY BRING A LIGHT ROUND OF
PRECIP. ISENTROPIC ANALYSIS SHOWS CPDS DROPPING TO 15-20 MB
MAXIMIZING AROUND 12-00Z.
LONG TERM (SATURDAY THROUGH TUESDAY)...THERE MAY BE SOME LINGERING
PRECIP DURING EARLY SATURDAY MORNING...BUT HAVE JUST INCLUDED LOW
END POPS AT THIS TIME DUE TO TIMING UNCERTAINTY. CLOUD COVER SHOULD
GRADUALLY RECEDE EARLY SATURDAY MORNING. TEMPS SHOULD RECOVER INTO
THE 50S WITH THE MORNING LOW FOR SUNDAY MORNING DROPPING TO LOW TO
MID 30S.
YET ANOTHER SHORTWAVE LIFTING ACROSS THE ROCKIES AND THEN OVER THE
NORTHERN STATES WILL NOT DIRECTLY BRING ANY PRECIP TO THE AREA.
HOWEVER...ECMWF IS SPAWNING A SFC LOW ON THE NORTHERN GULF OF MEXICO
WHICH COULD BRING SOME LIGHT SHOWERS TO THE AREA.
A WEAK COLD FRONT/REINFORCING SHOT OF COLD AIR LOOKS TO DROP SOUTH
ONCE THIS SFC LOW EXITS INTO THE ATLANTIC BY MONDAY INTO TUESDAY.
THIS WILL LIKELY KEEP TEMPS NEAR AVERAGE FOR THIS TIME OF YEAR.
OTHERWISE A LONGWAVE TROUGH LOOKS TO BE AFFECTING THE SOUTHERN
PLAINS BY DAY 8.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...MORGAN.
TN...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: FRANKLIN...LINCOLN...MOORE.
&&
MESO UPDATE...BCC
AVIATION...BCC/JE
PREV DISCUSSION...SL.77Hazardous weather outlook, Feb 11, 5:00 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST WED FEB 11 2009
ALZ001>010-016-TNZ076-096-097-111900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
500 AM CST WED FEB 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
STRONG SOUTHERLY WINDS WILL CONTINUE TODAY IN ADVANCE OF AN
APPROACHING COLD FRONT. WINDS AROUND 20 MPH WITH GUSTS OVER 25 MPH
WILL CONTINUE INCREASING THIS MORNING TO 25 TO 35 MPH WITH GUSTS
OVER 40 MPH. IN HIGHER ELEVATIONS...SUSTAINED WINDS AROUND 40 MPH
ARE ANTICIPATED AT LEAST FOR AN HOUR OR TWO...WITH GUSTS POTENTIALLY
OVER 50 MPH. WINDS OF THESE STRENGTHS HAVE THE POTENTIAL TO CAUSE
WIDESPREAD WIND DAMAGE...PARTICULARLY TO TREES.
A SQUALL LINE OF THUNDERSTORMS WILL SWEEP ACROSS THE CENTRAL
TENNESSEE VALLEY BETWEEN 9 AM AND 3 PM TODAY. AN ADDITIONAL THREAT
OF DAMAGING WINDS WILL EXIST WITHIN THIS LINE...WITH WIND GUSTS OVER
70 MPH POSSIBLE IN THE STRONGEST STORMS. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE.
GUSTY WINDS WILL CONTINUE AFTER THE SQUALL LINE PASSES.
SOUTHWESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS TO 40 MPH...ARE
POSSIBLE THROUGH LATE AFTERNOON...BEFORE WINDS RAPIDLY SUBSIDE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED LATE THIS MORNING AND EARLY THIS AFTERNOON.
JE
In the hours before
Special weather statement, Feb 11, 10:05 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1005 AM CST WED FEB 11 2009
ALZ001>003-111700-
COLBERT-FRANKLIN-LAUDERDALE-
1005 AM CST WED FEB 11 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 11 AM CST...
AT 1005 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PICKWICK DAM TO
FULTON...MOVING EAST AT 35 MPH.
WINDS UP TO 55 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WATERLOO...RIVERTON...AND RED BAY AROUND 1015 AM.
OAKLAND...CHEROKEE...AND HODGES AROUND 1030 AM.
FLORENCE...SHEFFIELD...TUSCUMBIA...AND RUSSELLVILLE BY 11 AM.
A HIGH WIND WARNING ALSO REMAINS IN EFFECT FOR ALL OF NORTH ALABAMA
UNTIL 6 PM CST...FOR STRONG WINDS EVEN OUTSIDE OF SHOWERS AND
THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Thunderstorm Wind, Colbert
- When
- February 11, 10:31 AM CST to 10:33 AM CST
- Where
- Colbert County, 0.69 mi N of Cherokee
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.760, -87.970
Thunderstorm winds damaged several roofs and knocked trees onto power lines in and around Cherokee. Residents and businesses on the following streets were affected: Herbert Street, Virginia Street, Pine Street, Second Street, Pike Road, Main Street, U.S. Highway 72, Chickasaw Drive, Lair Lane, and Forrest Road.
High Wind, Colbert
- When
- February 11, 11:00 AM CST to 11:40 AM CST
- Where
- Colbert forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
High winds tore a roof off of a screen printing business in Muscle Shoals. The high winds knocked down power lines on Avenue E in Tuscumbia and along King Bridge Road about 4 miles southeast of Leighton. The downed power lines sparked a fire that burned 15 acres at a residence on White Pine Road.
High Wind, Lauderdale
- When
- February 11, 11:10 AM CST to 1:00 PM CST
- Where
- Lauderdale forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
High winds were experienced county-wide. A trained spotter recorded winds gusts up to 65 mph in Florence. A tree fell onto an apartment building, trapping 3 people inside. No injuries were reported. The high winds knocked down trees and power lines in Florence, Underwood-Petersville, Cloverdale, Central, Green Hill, Waterloo, and Smithsonian. Power was knocked out at Florence High School. In total, at least seven utility lines were blown down.
High Wind, Morgan
- When
- February 11, 11:50 AM CST to 2:00 PM CST
- Where
- Morgan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
A sustained period of high winds knocked down trees and power lines across the county. Power was knocked out for about 41 minutes in portions of Decatur affecting nearly 4800 customers, including the Decatur Mall. A roof was blown off of a mobile home in Eva. A tree was also knocked down onto a mobile home on Fieldcrest Drive in Somerville. A large tree was knocked down onto County Road 55 and Evergreen Road while a smaller tree was knocked down at Gandy's Cove. Another tree was knocked down onto Mill Creek Road.
High Wind, Lawrence
- When
- February 11, 11:50 AM CST to 1:00 PM CST
- Where
- Lawrence forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
A sustained period of high winds knocked down trees across the county. Trees were blown down on County Road 288 northwest of Moulton, on County Road 50 near Mount Hope, and on Sempsey Road.
High Wind, Madison
- When
- February 11, 12:00 PM CST to 2:00 PM CST
- Where
- Madison forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
A trained spotter estimated winds up to 65 mph. High winds knocked a tree onto a roof on Bailey Cove Road in Huntsville. Shingles and a roof vent were blown off of a house on Catskill Circle in Madison. Emergency Management also reported trees blown down on Valley View Road and south of Lily Flag Road. The canopy of a carousel was toppled at the Bridge Street Town Center in Huntsville. About 1200 utility customers in the county lost power for about an hour. Other smaller outages were also reported.
Thunderstorm Wind, Limestone
- When
- February 11, 12:10 PM CST to 12:12 PM CST
- Where
- Limestone County, 0.57 mi E of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.800, -86.970
Thunderstorm winds knocked a tree down at the intersection of East and Forrest Streets in Athens.
High Wind, Limestone
- When
- February 11, 12:20 PM CST to 2:00 PM CST
- Where
- Limestone forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
A sustained period of high winds knocked down trees across the county. A tree was blown down onto a home in Ardmore. Numerous trees were knocked down in the Paradise Shores community.
Thunderstorm Wind, Madison
- When
- February 11, 12:26 PM CST to 12:28 PM CST
- Where
- Madison County, 0.57 mi E of Hazel Green
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 34.930, -86.570
Thunderstorm winds damaged a tin roof near Ready Section and Steven Green Roads.
Thunderstorm Wind, Madison
- When
- February 11, 12:30 PM CST to 12:32 PM CST
- Where
- Madison County, 1.13 mi W of Hazel Green Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 34.920, -86.670
Thunderstorm winds knocked trees down onto power lines on Opp Reynolds Road necessitating it's temporary closure. Time estimated.
Thunderstorm Wind, Madison
- When
- February 11, 12:35 PM CST to 12:37 PM CST
- Where
- Madison County, 1.49 mi NNE of Triana
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.600, -86.740
Thunderstorm winds damaged trees along Zierdt Road in Triana.
Thunderstorm Wind, Madison
- When
- February 11, 12:35 PM CST to 12:37 PM CST
- Where
- Madison County, 0.57 mi E of Hazel Green
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.930, -86.570
Thunderstorm winds produced power outages in the Sherwood Park area of Huntsville, near Alabama A & M University, in Hazel Green, Toney and New Market.
High Wind, Cullman
- When
- February 11, 12:45 PM CST to 2:00 PM CST
- Where
- Cullman forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
High winds knocked down numerous trees countywide. The hardest hit area was Holly Pond. Damage was also reported in Colony, Crane Hill and near Guthrey's Crossroads. Trees fell on several roads including County Roads 222, 310, 1162, 1169, 1760, 509, 946 and Fields Road. Three power substations were out of service at one point. Nearly 2300 residents were without power for a time in Holly Pond.
Thunderstorm Wind, Marshall
- When
- February 11, 1:05 PM CST to 1:07 PM CST
- Where
- Marshall County, 2.99 mi SSW of Guntersville Muni Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.360, -86.290
Thunderstorm winds knocked trees down near Guntersville. Pea sized hail was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, February 11, 20091 death · $905,000 · 74 kt wind · 55 events
- High Wind in Ohio, February 11, 20091 death · 2 injured · 66 kt wind · 32 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 20091 injured · $17 million · 68 kt wind · 38 events
- Extreme Cold in Wisconsin, February 11, 20091 death · 1 event
- Tornado and Hail in Tennessee, February 11, 2009$830,000 · EF1 · 40 events
- Damaging Winds and High Wind in Kentucky, February 11, 2009$726,000 · 62 kt wind · 53 events
- Damaging Winds and High Wind in Pennsylvania, February 11 to 12, 2009$2.1 million · 80 kt wind · 28 events
- Tornado and Hail in Louisiana, February 11, 2009$553,000 · EF1 · 19 events
- High Wind in Kentucky, February 11, 2009$1.4 million · 63 kt wind · 22 events
- High Wind in Illinois, February 11, 2009$3.0 million · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 2009$1.2 million · 61 kt wind · 17 events
- Damaging Winds and High Wind in West Virginia, February 11 to 12, 2009$1.0 million · 54 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146550, 147099, 146557, 147100, 147101, 147106, 146551, 147102, 146552, 146553, 146554, 146555, 147104, 146556.